Mississippi, 2021

Tornadoes and Tropical Storm in Mississippi, June 18 to 19, 2021

June 18 to 19, 2021 · NWS LIX · 11 events in 4 counties and zones

A tropical wave meandered in the Bay of Campeche for a few days in mid June before slowly tracking northeastward towards the Louisiana coastline. It actually didn't attain tropical storm status until after it made landfall in Terrebonne Parish on the early morning of June 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A tropical wave meandered in the Bay of Campeche for a few days in mid June before slowly tracking northeastward towards the Louisiana coastline. It actually didn't attain tropical storm status until after it made landfall in Terrebonne Parish on the early morning of June 19th. The generally weaker nature of the storm meant that wind and surge were the lesser of impacts. However, a band of very heavy rainfall developed on the east side of the storm and brought several inches to upwards of one foot of rain to the Mississippi coastal Counties. Peak wind gusts across the region barely reached tropical storm strength.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 18, 11:34 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 18, 11:34 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1234 AM CDT Sat Jun 19 2021

.AVIATION...

Significant flight restrictions continue at eastern terminals.
Most terminals are MVFR or lower conditions in rain. No lightning
associated with the precipitation, but definitely some squally
conditions. Wind directions are going to shift every few hours as
circulation moves across the area. Strongest winds are going to be
at KGPT over the next few hours with occasional gusts to 40
knots. As we get into the daylight hours, winds will become less
impactful, but could still see gusts to 25 knots. There will be
potential for some TSRA during the daytime hours before most
terminals improve to VFR beyond 00z Sunday. 35

&&

PREV DISCUSSION... /issued 526 PM CDT Fri Jun 18 2021/

SHORT TERM...

Tropical system over the northern gulf will continue to track
northward making landfall later tonight south of Houma...near
Port Fourchon as a weak tropical system. The system remains
elongated with the primary convection remaining to the right of
center. The main threat with this system will continue to be heavy
rainfall primarily east of Lake Pontchartrain. Additional
rainfall amounts of 2 to 3 inches between I-55 and the Pearl River
basin with an additional 4 to 8 inches over coastal MS possible
through Saturday. Winds could gust up to near tropical storm force
especially south of I-10 as the tropical low moves inland
tonight. Another threat will be isolated rapid spin up weak
tornadoes with friction from land as the circulation moves
farther inland. Pw values have increased to 2.22 inches at LIX as
of the 18Z sounding. The bulk of the rainfall is expected to come
to an end over southeast Louisiana by midnight tonight as dry
slotting is expected to occur on the back side of the system.
Heavy rainfall threat shifts to coastal MS overnight tonight and
could continue through Saturday midday as the heaviest convection
expected to remain well east of the center. Remnant low will
slowly move inland Saturday through south Mississippi bringing the
heaviest rainfall into GA and AL by Saturday evening. A dryer
trend expected on Saturday as the back side of the low will
provide some minor subsidence along with 588 upper level ridging
over northern LA. Saturday through Sunday a stalled weak warm
frontal boundary over the area will keep POPS in the forecast as
the low continues to lift out to the northeast. However...given
some mid level dryer air...convection expected to be scattered
over the weekend. The main concern over the weekend will be given
the boundary...moderate PW values and low convective temperatures
any breaks in cloud cover temperatures could heat up into the mid
to upper 80s. Strong showers and storms that do develop from
heating have the potential to bring heavy rainfall.

LONG TERM...
Sunday night into Monday a deep long wave trough will drop down
from the upper midwest into the Missouri Valley. An elongated low
pressure system over the northern gulf along an associated
frontal boundary over the mid south will keep high rain chances
into the forecast through midweek. Deep trough sets up over the
Ohio and TN valleys by Tuesday with northwest flow pattern over
the forecast area. We will have to monitor the increase risk for
severe storms early next week given the cool pool dominated
pattern. Uncertainty lies beyond Tuesday as models have backed off
on front clearing through the area. Models now indicating front
stalling to our north and eventually washing out over the
southeastern USA and northern Gulf coast with upper level ridging
bringing dryer conditions by late next week.

AVIATION...00Z

Periods of +RA from tropical system will bring terminals down to
IFR conditions at times. Otherwise...MVFR condtions will prevail
in between the heavier showers. CIGS will continue to remain below
2000 feet along with reduced VIS from heavier bands overnight.
Winds will gust at times over 30 especially at NEW, GPT and MSY.
Conditions will improve to VFR after 3Z for termainals except GPT
where +RA is possible to continue through 15Z Saturday.

MARINE...

Tropical storm conditions will be the early issue, but even after
the system departs, expect hazardous conditions to continue. Small
Craft Advisories and/or Small Craft Exercise Caution headlines may
be necessary into Tuesday before conditions relax.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  90  74  89 /  40  50  20  70
BTR  75  90  76  89 /  30  50  30  70
ASD  76  89  77  89 /  60  60  30  70
MSY  78  89  79  89 /  50  60  30  70
GPT  76  88  77  88 /  70  60  40  70
PQL  74  87  76  88 /  80  70  40  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ049-050-056>061-063>070-072-
     075>078.

     Coastal Flood Warning until 7 PM CDT this evening for LAZ064-
     066>070-076-078.

     Flash Flood Watch through Sunday morning for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 7 PM CDT this evening for LAZ049-
     050-058-060-061-072-075-077.

     Wind Advisory until 1 PM CDT this afternoon for LAZ036-037-039-
     046>048-071.

GM...Tropical Storm Warning for GMZ530-532-534-536-538-550-552-555-
     557-570-572-575-577.

MS...Tropical Storm Warning for MSZ080>082.

     Coastal Flood Warning until 7 PM CDT this evening for MSZ080>082.

     Flash Flood Watch through Sunday morning for MSZ068>071-077-
     080>082.

     Wind Advisory until 1 PM CDT this afternoon for MSZ069>071-077.

GM...Tropical Storm Warning for GMZ532-534-536-538-550-552-555-557-
     570-572-575-577.

&&

In the hours before

Special weather statement, Jun 18, 7:45 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
845 PM CDT Fri Jun 18 2021

LAZ070-190215-
Lower St. Bernard-
845 PM CDT Fri Jun 18 2021

...A WATERSPOUT WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL ST.
BERNARD PARISH...

At 842 PM CDT, a waterspout likely moving onshore across coastal
southeastern St. Bernard Parish was located 11 miles southeast of
Shell Beach, or 18 miles northeast of Port Sulphur, moving north at
35 mph.

Waterspouts and winds in excess of 40 to 50 mph will be possible.

Locations impacted include...
Shell Beach.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2969 8963 2975 8961 2975 8965 2987 8969
      2987 8962 2990 8959 2987 8953 2973 8949
      2971 8952 2969 8951 2968 8956 2972 8952
      2973 8950 2975 8955 2972 8955 2972 8957
      2976 8958 2974 8961 2971 8958 2967 8959
TIME...MOT...LOC 0142Z 167DEG 32KT 2974 8957

KLG
Special weather statement, Jun 18, 8:02 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
902 PM CDT Fri Jun 18 2021

LAZ070-190230-
Lower St. Bernard-
902 PM CDT Fri Jun 18 2021

...SHOWERS CAPABLE OF PRODUCING WATERSPOUTS WILL BE POSSIBLE ACROSS
PORTIONS OF CENTRAL ST. BERNARD PARISH...

At 900 PM CDT, areas of heavy showers likely producing waterespouts
were located 10 miles east of Shell Beach, or 27 miles east of
Chalmette, moving northwest at 45 mph.

Waterspouts and winds in excess of 40 to 50 mph will be possible
over rural areas of northeastern St.Bernard Parish.

LAT...LON 2985 8932 2982 8931 2986 8935 2982 8942
      2983 8936 2982 8937 2976 8927 2980 8946
      2974 8944 2977 8947 2973 8949 2990 8960
      2999 8958 3008 8949 3003 8940 2998 8946
      2996 8938 2989 8937 2988 8925
TIME...MOT...LOC 0200Z 148DEG 39KT 2990 8950

KLG
Special weather statement, Jun 18, 8:32 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
932 PM CDT Fri Jun 18 2021

LAZ070-190245-
Lower St. Bernard-
932 PM CDT Fri Jun 18 2021

...A SHOWER CAPABLE OF PRODUCING A WATERSPOUT WILL AFFECT NORTH
CENTRAL ST. BERNARD PARISH...

At 931 PM CDT, a shower likely producing a strong waterspout was
located 12 miles northeast of Shell Beach, or 22 miles south of
Waveland, moving northwest at 40 mph.

Waterspouts and winds in excess of 40 mph are possible before
crossing into Lake Borgne shortly.

This storm will remain over mainly rural areas of north central St.
Bernard Parish.

LAT...LON 2993 8950 3000 8957 3001 8956 3003 8950
      2995 8947
TIME...MOT...LOC 0231Z 151DEG 36KT 2998 8951

KLG
Local storm report, Jun 18, 10:32 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1132 PM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      SLIDELL                 30.29N 89.78W
06/18/2021                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            EXTENSIVE STREET FLOODING REPORTED IN
            NEIGHBORHOODS OFF OF GAUSE AND FREMAUX
            BOULEVARDS.

&&

PG

The radar

The Mobile radar (KMOB), 103 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 tropical storm, 3 storm surge/tide. Local standard time, as filed.

Tornado, Harrison

When
June 18, 11:37 PM CST to 11:38 PM CST
Where
Harrison County, 1.26 mi ENE of Pass Christian to 1.23 mi NE of Pass Christian
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.329, -89.231

Several buildings in Camille Village Apartments sustained minor damage to the siding and front awnings. Two buildings had their AC units blown over. One of the AC units was not found. An awning attached to the front of one of these building was completely destroyed. The roofing and awning material was lofted and found about 1,000 yards to the northwest past a fence and area of trees.

Tornado, Harrison

When
June 19, 1:31 AM CST to 1:32 AM CST
Where
Harrison County, 1.58 mi W of Long Beach to 1.81 mi WNW of Long Beach
Rating
EF0
Path length
1.16 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.348, -89.176

A tornado touched down near Twin Lakes Boulevard where large tree limbs were snapped, a fence was blown over and siding torn off a house. Damage to numerous houses was observed along Periwinkle Lane, including roof (shingles peeled and a chimney toppled over) damage, downed fences, a bent garage door, and car windows that were blown out.

The tornado continued to produce sporadic damage as it tracked north. The most concentrated damage occurred along Yuca Drive. On one property, a pergola was destroyed, a large oak tree was uprooted, back yard doors were blown in, siding ripped off, and a |camper was overturned. The tornado lifted just north of Mossy Oak Drive.

Tornado, Jackson

When
June 19, 4:08 AM CST to 4:09 AM CST
Where
Jackson County, 1.05 mi S of Pascagoula to 1.5 mi S of Pascagoula
Rating
EF0
Path length
0.49 mi
Path width
25 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.355, -88.528

The EF0, 70 MPH tornado touched down near Dellwood Drive and Westwood Drive, where a 12 tree top was broken off the main trunk. The tornado moved northeast to Northwood Ave where it knocked an entire section of a wooden privacy fence down and broke a few 8-10 branches and damaged the roof of a detached garage. Continuing NNEward, there were small branches down along Woodhaven Ave and the final area of damage was a 16-18 tree top broken/twisted in the 1800th block of 22nd St, and a few additional smaller treetops behind these houses. Lastly, a large tree (base 28 inches x 22 inches) on the corner of 22nd St and Ingalls Ave was partially uprooted and was leaning toward the north at about a 20 degree angle.

Tornado, Jackson

When
June 19, 4:35 AM CST to 4:37 AM CST
Where
Jackson County, 2.26 mi ESE of Arena to 2.38 mi E of Arena
Rating
EF1
Path length
0.84 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.623, -88.413

The short-lived tornado touched down just east of State Line Road south of State Highway 614. The tornado then crossed State Line Road snapping several softwood pine trees. There were a few|snapped/leaning power poles along State Line Road but may have been caused by trees falling on lines. Minor property damage was reported at the residence on the west side of State Line Road which included a bent front driveway gate and gutter damage the back of the home. The tornado damaged several small trees as it continued across a pond on the property before dissipating|near the adjacent property to the north.

Tropical Storm, Hancock

When
June 19, 6:00 AM CST
Where
Hancock forecast zone
Reported by
Emergency Manager

It is estimated that nearly the entire county received at least 6 inches of rain, with much of the county receiving 8 to 10 inches and a small area of the southern portion of the county receiving upwards of 10 inches. One gauge 6.2 miles east of pearl river measured 12.26 inches of rain. The combined effects of storm surge and heavy rainfall led to dozens of roads becoming impassable and approximately 100 homes were affected. High water rescues were necessary in the Kiln area due to people driving around high water barricades. A few hours of tropical storm force wind gusts occurred near the coast, resulting in some downed tree branches.

Tropical Storm, Harrison

When
June 19, 6:00 AM CST
Where
Harrison forecast zone
Reported by
Emergency Manager

A band of heavy rainfall dropped an estimated 6 to 8 inches of rain across nearly the entire county. Extreme western portions of the county are estimated to have received 8 to 10 inches of rain with a few locally higher amounts. The highest measured total in the county was 10.55 inches at a gauge 3 miles northwest of Lyman. The heavy rainfall led to widespread flash flooding throughout the county with numerous roads becoming impassable, including us Hwy 90 through portions of both Gulfport and Biloxi. The rainfall also resulted in moderate flooding along the Biloxi and Wolf rivers and minor flooding along other rivers in the county. Tropical storm force gusts were common along the coast with a few measured gusts around 50 knots in Gulfport and around 45 knots in Biloxi. These wind gusts led to minor damage such as downed tree branches and one shed reported damaged. Additionally, two short-lived, EF-0 tornadoes occurred in the county - one near Pass Christian and the other near Long beach.

Tropical Storm, Jackson

When
June 19, 6:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager

A band of heavy rainfall dropped an estimated 6 to 8 inches of rain across nearly the entire county. A small are of the county along and east of Hwy 63 from north of Escatawpa to near wade received an estimated 8 to 10 inches of rain. The highest measured rainfall total in the county was 8.9 inches at a gauge 6 miles ENE of Wade. The heavy rainfall led to widespread flash flooding across the county with numerous roads becoming impassable due to high water. At least 2 high water rescues were necessary in Pascagoula. Tropical storm force wind gusts affected coastal portions of the county, resulting in minor impacts such as downed tree branches and power outages. Two short-lived tornadoes also occurred in the county - an EF-1 East of Wade near the MS/AL state line and an EF-0 near Pascagoula.

Tropical Storm, Pearl River

When
June 19, 6:00 AM CST
Where
Pearl River forecast zone
Reported by
Emergency Manager
Coordinates
30.769, -89.590 (the zone’s center; the record gives no point)

A band of heavy rainfall dropped an estimated 4 to 6 inches across areas generally along and east of the Interstate 59 corridor in the county. A small portion of the far eastern portion of the county is estimated to have received 8 to 10 inches of rain. The heavy rainfall mainly occurred during a four-hour window and resulted in flash flooding across portions of the county. Several roads in Poplarville became impassable due to high water with cars stalling in the flood waters. The rain also resulted in minor flooding along the east and west Hobolochitto Creeks.

Storm Surge/Tide, Hancock

When
June 19, 6:00 AM CST
Where
Hancock forecast zone
Reported by
Emergency Manager

Storm surge flooding led to numerous roads in the Shoreline Park and Jourdan River Shores areas becoming impassable. Tide gauges in the area saw a 2-4 ft rise, resulting in up to 3 ft of inundation in the lowest lying areas. The combined effects of storm surge and heavy rainfall led to dozens of roads becoming impassable and approximately 100 homes were affected. High water rescues were necessary in the kiln area due to people driving around high water barricades.

Storm Surge/Tide, Harrison

When
June 19, 6:00 AM CST
Where
Harrison forecast zone
Reported by
Emergency Manager

Storm surge resulted in minor inundation in some low lying coastal areas.

Storm Surge/Tide, Jackson

When
June 19, 6:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager

Storm surge resulted in minor inundation to low lying coastal areas, with gauges along the coast recording a 2 to 3 ft rise.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, June 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990331, 990332, 990338, 990333, 968993, 968996, 969006, 969010, 969023, 969024, 969025.